Alert archive / South Dakota / High Wind Warnings in 2017
High Wind Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Mar 7, 2017, 3:16 AM MST for 5 counties in South Dakota. It took effect at Mar 7, 2017, 8:00 AM MST. It was in force for 11 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 2017, 3:16 AM MST (10:16 UTC)
- In effect from
- Mar 7, 2017, 8:00 AM MST
- Expired
- Mar 7, 2017, 7:15 PM MST
- In force
- 11 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Harding County, SD, Meade County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 109 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 9:10 AM MST | NON-TSTM WND GST 60 | 1 N Buffalo, SD | |
| Mar 7, 10:09 AM MST | NON-TSTM WND GST 58 | 1 Nne Faith, SD | |
| Mar 7, 10:09 AM MST | NON-TSTM WND GST 59 | 1 Nne Faith, SD | |
| Mar 7, 11:08 AM MST | NON-TSTM WND GST 68 | 1 N Buffalo, SD | |
| Mar 7, 12:09 PM MST | NON-TSTM WND GST 62 | 1 Nne Faith, SD | |
| Mar 7, 1:08 PM MST | NON-TSTM WND GST 66 | 7 S Shadehill, SD | |
| Mar 7, 1:35 PM MST | NON-TSTM WND GST 60 | Bison, SD | |
| Mar 7, 1:56 PM MST | NON-TSTM WND GST 59 | 27 Wnw Castle Rock, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2236 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604 WWUS73 KUNR 071016 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 316 AM MST Tue Mar 7 2017 SDZ001-002-012>014-080130- /O.UPG.KUNR.HW.A.0002.170307T1500Z-170308T0300Z/ /O.NEW.KUNR.HW.W.0004.170307T1500Z-170308T0300Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, and Dupree 316 AM MST Tue Mar 7 2017 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING... The National Weather Service in Rapid City has issued a High Wind Warning...which is in effect from 8 AM this morning to 8 PM MST this evening. * Timing...this morning through early this evening. * Winds...Northwest 35 to 45 mph with gusts around 60 mph. * Impacts...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds...or gusts over 60 mph... are expected or occurring. && $$ SDZ025-026-031-032-043-046-049-072-073-080130- /O.UPG.KUNR.HW.A.0002.170307T1500Z-170308T0300Z/ /O.NEW.KUNR.WI.Y.0006.170307T1500Z-170308T0300Z/ Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Jackson-Mellette-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Spearfish, Rapid City, Wall, Philip, Kadoka, White River, Winner, Sturgis, and Union Center 316 AM MST Tue Mar 7 2017 /416 AM CST Tue Mar 7 2017/ ...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM CST/ THIS MORNING TO 8 PM MST /9 PM CST/ THIS EVENING... The National Weather Service in Rapid City has issued a Wind Advisory...which is in effect from 8 AM MST /9 AM CST/ this morning to 8 PM MST /9 PM CST/ this evening. * Timing...this morning through early this evening. * Winds...Northwest 25 to 35 mph with gusts around 50 mph. * Impacts...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$ SDZ027-030-041-042-044-047-074-080130- /O.NEW.KUNR.WI.Y.0006.170307T1500Z-170308T0300Z/ Southern Foot Hills-Custer Co Plains-Fall River-Oglala Lakota- Bennett-Todd-Hermosa Foot Hills- Including the cities of Edgemont, Hot Springs, Folsom, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Martin, Mission, and Hermosa 316 AM MST Tue Mar 7 2017 /416 AM CST Tue Mar 7 2017/ ...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM CST/ THIS MORNING TO 8 PM MST /9 PM CST/ THIS EVENING... The National Weather Service in Rapid City has issued a Wind Advisory...which is in effect from 8 AM MST /9 AM CST/ this morning to 8 PM MST /9 PM CST/ this evening. * Timing...this morning through early this evening. * Winds...West 25 to 35 mph with gusts around 50 mph. * Impacts...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$
2 follow-up statements
725 WWUS73 KUNR 072116 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 216 PM MST Tue Mar 7 2017 SDZ001-002-012>014-080300- /O.CON.KUNR.HW.W.0004.000000T0000Z-170308T0300Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, and Dupree 216 PM MST Tue Mar 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * Timing...Through early this evening. * Winds...West-northwest 30 to 45 mph with gusts to around 60 mph. * Impacts...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds...or gusts over 60 mph... are expected or occurring. && $$ SDZ025>027-030>032-041>044-046-047-049-072>074-080300- /O.CON.KUNR.WI.Y.0006.000000T0000Z-170308T0300Z/ Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- Including the cities of Spearfish, Rapid City, Edgemont, Hot Springs, Folsom, Wall, Philip, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, Mission, Winner, Sturgis, Union Center, and Hermosa 216 PM MST Tue Mar 7 2017 /316 PM CST Tue Mar 7 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * Timing...through early this evening. * Winds...West-northwest 25 to 35 mph with gusts to around 50 mph. * Impacts...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds...or gusts over 45 mph...are expected or occurring. && $$
102 WWUS73 KUNR 080215 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 715 PM MST Tue Mar 7 2017 SDZ001-002-012>014-080315- /O.CAN.KUNR.HW.W.0004.000000T0000Z-170308T0300Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, and Dupree 715 PM MST Tue Mar 7 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Rapid City has cancelled the High Wind Warning. $$ SDZ025>027-030>032-041>044-046-047-049-072>074-080315- /O.CAN.KUNR.WI.Y.0006.000000T0000Z-170308T0300Z/ Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- Including the cities of Spearfish, Rapid City, Edgemont, Hot Springs, Folsom, Wall, Philip, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, Mission, Winner, Sturgis, Union Center, and Hermosa 715 PM MST Tue Mar 7 2017 /815 PM CST Tue Mar 7 2017/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Rapid City has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Mar 7, 3:11 AM MST, 5 minutes earlier.
Area forecast discussion, Mar 7, 3:11 AM MST, 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
311 AM MST Tue Mar 7 2017
.SHORT TERM...(Today Through Wednesday Night)
Issued at 234 AM MST Tue Mar 7 2017
Nearly Stacked upper low resides over srn Manitoba with tight
pressure gradient extending through the Nrn Plains. Gusty westerly
winds continue early this morning, especially on the SD plains.
Radar returns show some instability -shsn tracking ese through ern
MT/ern WY into wrn SD, but not any evidence much of this is
reaching the ground.
The biggest issue will remain the wind today, with steep lapse
rates and excellent mixing pulling stronger winds towards the sfc.
Warning criteria winds likely in far nwrn SD, with advisory winds
most other areas on the SD plains/foothills. The biggest negative
for creating high winds everywhere is the lack of cold advection.
Instability -shsn remain possible primarily over the Blkhls.
Sfc ridge will build into the Nrn Plains tonight and Wednesday
bringing an end to the strong winds. Baroclinic zone will set up
from sern MT through wrn SD, with upper level energy resulting in
some developing light rain/snow over parts of nern WY/nwrn SD
Wednesday night.
.LONG TERM...(Thursday Through Monday)
Issued at 234 AM MST Tue Mar 7 2017
Little change in the overall patter is expected through the
period. The aformentioned baroclinic zone will remain in place
from sern MT through ern WY/far wrn SD with some subtle movement
northeast and southwest as waves of energy in the W/NW flow aloft
cross the Nrn Plains. A particularly strong wave is expected to
bring a good chance of snow to much of our area late Friday/early
Saturday with a few inches of accumulation possible. The next
substantial wave is expected to arrive late Sunday. Temps for much
of the extended will remain below average across nwrn SD, but near
to above average over parts of nern WY into swrn SD.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 234 AM MST Tue Mar 7 2017
Mainly VFR conditions expected through the period. The exception
will be some MVFR to locally IFR conditions in -shsn today over
the Blkhls. Gusty W/NW winds expected today, especially over nwrn
SD where gusts near 50kts are expected.
&&
.FIRE WEATHER...
Issued at 234 AM MST Tue Mar 7 2017
Dry and windy conditions expected today over much of the area.
Minimum RH values near 20 percent are expected east and south of
the Black Hills, but a little higher north and west of the Black
Hills. The strongest winds today will be over nwrn SD where gusts
to 50kts are possible, although gusts near 40kts are expected over
the rest of nern WY and wrn SD. The grassland fire danger will be
in the extreme category over much of wrn SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 8 AM MST /9 AM CST/ this morning to 8 PM MST
/9 PM CST/ this evening for SDZ025>027-030>032-041>044-046-
047-049-072>074.
High Wind Warning from 8 AM this morning to 8 PM MST this
evening for SDZ001-002-012>014.
WY...None.
&&
SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
FIRE WEATHER...JohnsonHazardous weather outlook, Mar 6, 8:18 PM MST, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 818 PM MST Mon Mar 6 2017 SDZ024-025-028-WYZ054>058-071-071400- Northern Black Hills-Northern Foot Hills-Central Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 818 PM MST Mon Mar 6 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds will return on Tuesday. Wind speeds of 25 to 35 mph and gusts near 55 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-026-030>032-042>044-046-047-049-072>074-071400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 818 PM MST Mon Mar 6 2017 /918 PM CST Mon Mar 6 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds will return on Tuesday. Wind speeds of 35 to 45 mph and gusts near 60 mph will be possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-041-071400- Southern Foot Hills-Southern Black Hills-Fall River- 818 PM MST Mon Mar 6 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...and western South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds will return on Tuesday. Wind speeds of 20 to 30 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 3:16 AM MST | Wind Advisory | UNR | Bennett, Custer, Fall River, Haakon, Jackson, Lawrence and 6 more | 16 hr |
Nearby
High Wind Warnings in South Dakota, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.